Hail, Navajo
- When
- July 15, 1:15 PM MST
- Where
- Navajo County, 1.14 mi W of Pinetop
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.120, -109.970
Quarter sized hail and some slightly larger stones were reported in Lakeside.
A thunderstorm produced quarter sized hail two miles south of Pinetop-Lakeside.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A thunderstorm produced quarter sized hail two miles south of Pinetop-Lakeside.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 9:30 AM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST SUN JUL 15 2012 .SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS ACROSS ARIZONA WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION TODAY... SOME PRODUCING VERY HEAVY RAINFALL. && .DISCUSSION...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF NRN AZ THROUGH THIS EVENING. SEE PRODUCT /PHXFFAFGZ/ FOR ADDITIONAL DETAILS. A PLUME OF TROPICAL MOISTURE CONTINUES TO STREAM NORTHWARD ACROSS AZ THIS MORNING. THIS PLUME HAS SHIFTED EASTWARD FROM YESTERDAYS LOCATION. AS A RESULT...THE THREAT OF HEAVY RAIN HAS SHIFTED EASTWARD AS WELL AND THE FLASH FLOOD WATCH HAS BEEN EXPANDED TO INCLUDE THE EASTERN COUNTIES OF NRN AZ. FARTHER WEST...SLIGHTLY DRIER AIR HAS FILTERED INTO THE AREA AND THE THREAT OF EXCESSIVE RAINFALL HAS DIMINISHED. ON THE OTHER HAND...HEAVY RAINFALL YESTERDAY HAS RESULTED IN VERY WET AND EVEN SATURATED SOILS SO THAT SMALLER AMOUNTS OF RAINFALL MAY BE SUFFICIENT TO TRIGGER FLASH FLOODING. WV IMAGERY SHOWS A TROUGH REMAINS ALONG THE WEST COAST AND IS ALLOWING A DRIER AIR MASS TO PUSH EASTWARD ACROSS CALIFORNIA AND FAR WRN AZ. UPPER AIR DATA INDICATES THAT MODERATE WINDS ALOFT REMAIN IN PLACE AND A STRONG UPPER LEVEL JET WILL PUSH ACROSS THE AREA DURING THE DAY TODAY. THIS WILL ENHANCE THE CHANCES THAT SOME THUNDERSTORMS ACROSS THE WEST MAY BECOME MARGINALLY SEVERE WITH LARGE HAIL AND STRONG WINDS THIS AFTERNOON. FARTHER EAST...HEAVY RAIN REMAINS THE MAIN THREAT. FOR MONDAY AND TUESDAY...THE PLUME OF TROPICAL MOISTURE WILL DIMINISH BUT ENOUGH MOISTURE WILL REMAIN FOR SCATTERED THUNDERSTORMS ACROSS MOST OF NRN AZ WITH ONLY ISOLATED STORMS ACROSS FAR WRN AZ. BY MIDWEEK...HIGH PRESSURE ALOFT WILL DEVELOP ACROSS THE GREAT BASIN AND THIS WILL PRODUCE A NORTHEASTERLY AND GENERALLY DRIER AIR MASS ACROSS THE REGION. SHOWER ACTIVITY WILL DECREASE DURING THIS PERIOD. ANOTHER SURGE OF TROPICAL MOISTURE COULD RETURN TO THE AREA BY LATE IN THE WEEK. && .AVIATION...FOR THE 18Z PACKAGE...AMPLE MOISTURE OVER NORTHERN AZ WILL ALLOW NUMEROUS SHRA/TSRA TO DEVELOP THIS AFTERNOON THROUGH EVENING. SOME STORMS MAY BECOME STRONG...WITH THE PRIMARY THREATS BEING HAIL AND MVFR TO IFR CIGS/VIS IN HEAVY RAIN. SHOWER COVERAGE WILL DECREASE AFT 03Z WITH SCATTERED ACTIVITY EXPECTED OVERNIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER...MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS ARIZONA THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING. THE STORMS WILL BE CAPABLE OF HEAVY RAINFALL...WITH WETTING RAINS PROBABLE OVER MUCH OF THE AREA. DAYTIME TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL. TUESDAY THROUGH THURSDAY...MOISTURE PUSHES EASTWARD WHILE DRIER SOUTHWEST FLOW MOVES OVER THE STATE. THUNDERSTORM CHANCES WILL BE CONFINED TO MAINLY EASTERN ARIZONA. TEMPERATURES WILL WARM CLOSER TO NORMAL READINGS. && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST THIS EVENING FOR AZZ004>018-037>040-104>118-137>140. && PUBLIC.........DB AVIATION.......MCS FIRE WEATHER...MCS FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST SUN JUL 15 2012 AZZ004>018-037>040-160700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 930 AM MST SUN JUL 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTHERN ARIZONA THROUGH 9 PM MST THIS EVENING. SEE PRODUCT PHXFFAFGZ FOR DETAILS. A VERY MOIST AND UNSTABLE AIR MASS WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND THIS EVENING. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE EXCESSIVE RAINFALL RESULTING IN LOCALIZED FLASH FLOODING. ADDITIONAL THREATS INCLUDE LIGHTNING...STRONG GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 2 N CROWN KING 34.23N 112.33W
07/15/2012 M9.05 INCH YAVAPAI AZ ALERT
18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY14.
LINCOLN RIDGE ALERT GAUGE.
&&
EVENT NUMBER FGZ1200051
MCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1249 PM MST SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN CROWN KING 34.21N 112.34W
07/15/2012 M4.44 INCH YAVAPAI AZ ALERT
18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
CROWN KING ALERT GAUGE.
&&
EVENT NUMBER FGZ1200052
MCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 5 NNE CROWN KING 34.27N 112.31W
07/15/2012 M7.48 INCH YAVAPAI AZ ALERT
18 HOUR RAINFALL TOTAL...600 AM TO MIDNIGHT JULY 14.
PECK MINE ALERT GAUGE.
&&
EVENT NUMBER FGZ1200053
MCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1254 PM MST SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 3 NW CROWN KING 34.23N 112.37W
07/15/2012 M3.86 INCH YAVAPAI AZ ALERT
20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
TOWERS MOUNTAIN ALERT GAUGE.
&&
EVENT NUMBER FGZ1200054
MCSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1255 PM MST SUN JUL 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 6 NNW CROWN KING 34.28N 112.38W
07/15/2012 M5.67 INCH YAVAPAI AZ ALERT
20 HOUR RAINFALL TOTAL...400 AM TO MIDNIGHT JULY 14.
TUSCUMBRIA MOUNTAIN ALERT GAUGE.
&&
EVENT NUMBER FGZ1200055
MCSThe Flagstaff radar (KFSX), 124 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail and some slightly larger stones were reported in Lakeside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404904.